Science

Aspirin plus common gut bacteria can double the risk of gastrointestinal bleeding

Aspirin plus common gut bacter...
A common gut bacteria has been found to significantly increase a person's chances of intestinal bleeding when combined with aspirin
A common gut bacteria has been found to significantly increase a person's chances of intestinal bleeding when combined with aspirin
View 1 Image
A common gut bacteria has been found to significantly increase a person's chances of intestinal bleeding when combined with aspirin
1/1
A common gut bacteria has been found to significantly increase a person's chances of intestinal bleeding when combined with aspirin

Aspirin is one of the most commonly used drugs across the globe, and for decades it has been suggested to be useful in reducing the risk of both stroke and heart attack. However, gastrointestinal bleeding has always been a problematic side effect. A new meta-study has now revealed that a commonly found species of gut bacteria can more than double the risk of intestinal bleeding when combined with aspirin.

For some time, low-dose aspirin use has often been suggested by clinicians as a preventative measure for everything from gastrointestinal cancer to Alzheimer's disease, but a recent large clinical trial suggested many healthy patients may be unnecessarily consuming the drug. That research concluded healthy older subjects potentially gain no beneficial health effects from daily low-dose aspirin.

The big danger with unnecessary daily low-dose aspirin is the drug's tendency to generate upper gastrointestinal (UGI) bleeding. Incidences of UGI bleeding have been reportedly increasing over the years, as more and more people have been consuming aspirin on a daily basis.

Helicobacter pylori is an incredibly common form of bacteria that resides in around 50 percent of people's upper gastrointestinal tracts. The bacteria was made famous in the early 1980s when scientists revealed it was directly linked to the development of peptic ulcers, yet the majority of people infected with the bacteria do not directly develop stomach ulcers.

While UGI bleeding can be prompted by either aspirin or Helicobacter pylori, a new meta-study from Australian researchers has found that patients, both taking daily low-dose aspirin and suffering a Helicobacter pylori infection, are nearly two and a half times more likely to suffer from UGI bleeding compared to patients without a Helicobacter pylori infection.

This systematic meta-review confidently concludes that the presence of Helicobacter pylori certainly increases a person's chance of UGI bleeding when combined with aspirin, but it is still unclear what the exact nature of the interaction is. The authors of the paper do hypothesize the relationship is antagonistic rather than synergistic, suggesting "for instance, H. pylori infection stimulates the production of gastric mucosal prostaglandins, which may counter the depletion resulting from inhibition of mucosal cyclooxygenase-1 by aspirin."

Unfortunately it is still reasonably costly and time-consuming to test and treat a Helicobacter pylori infection. So the researchers suggest that it isn't practical to treat all patients on low-dose aspirin for Helicobacter pylori infections, but instead it should be noted by clinicians in those patients that may be at a high risk of ulcer complications.

The new research was published in The Medical Journal of Australia.

Source: Medical Journal of Australia

1 comment
RangerJones
OR NOT....